The landscape of hepatobiliary adverse reactions across 53 herbal and dietary supplements reveals immune-mediated injury as a common cause of hepatitis
- 115 Downloads
Recent evidence suggests herbal-induced liver injury (HILI) to account for 20% of cases among the U.S. Drug-Induced-Liver-Injury-Network. To define injury patterns of HILI, we reviewed the clinical data of 413 patients exposed to 53 HDS products by considering the evidence for HILI and its grades of severity. Outstandingly, females developed HILI more rapidly (p = 0.018) and the time to recovery was significantly increased (p = 0.0153). > 90% of reported cases were severe and half of HDS products caused acute liver failure (ALF) requiring liver transplantation or resulted in fatal outcomes. Liver biopsies of 243 patients defined 13 histological features; two-thirds of products elicited immune-mediated hepatitis and included 154 Hy’s law positive cases. The histological injury patterns were confirmed among unrelated patients, while accidental re-challenges evidenced culprits as causative. Furthermore, one-fifth of patients presented elevated autoantibody titres indicative of autoimmune-like HILI, and one-third of the products were linked to chronic hepatitis and cholestatic injuries not resolving within 6 months. Lastly, INR and TBL are critical laboratory parameters to predict progression of severe HILI to ALF. Our study highlights the need for a regulatory framework to minimize the risk for HILI. Better education of the public and a physician-supervised self-medication plan will be important measures to abate risk of HILI.
KeywordsHerbal and dietary supplements HILI Immune-mediated liver injury Acute liver failure
This work was supported by the FDA Office of Women’s Health (Grant no. 12649). This project was supported in part by an appointment to the ORISE Research Participation Program at the National Center for Toxicological Research (Grant no. 12650), U.S. Food and Drug Administration, administered by the Oak Ridge Institute for Science and Education through an interagency agreement between the U.S. Department of Energy and FDA/Center. JB gratefully acknowledges the financial support of the U.S. Food and Drug Administration's National Center for Toxicological Research.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no competing interests.
- Bailey RL, Gahche JJ, Lentino CV et al (2010) Dietary supplement use in the United States, 2003–2006. J Nutr 110:133025Google Scholar
- Bjornsson ES, Bergmann O, Jonasson JG, Grondal G, Gudbjornsson B, Olafsson S (2017) Drug-induced autoimmune hepatitis: response to corticosteroids and lack of relapse after cessation of steroids. Clin Gastroenterol Hepatol 15(10):1635–1636. https://doi.org/10.1016/j.cgh.2017.05.027 CrossRefPubMedGoogle Scholar
- Philips CA, Paramaguru R, Joy AK, Antony KL, Augustine P (2018) Clinical outcomes, histopathological patterns, and chemical analysis of Ayurveda and herbal medicine associated with severe liver injury—a single-center experience from southern India. Indian J Gastroenterol 37(1):9–17. https://doi.org/10.1007/s12664-017-0815-8 CrossRefPubMedGoogle Scholar